Results 1 to 8 of 8

Thread: secrets to getting off narcotics

  1. #1
    Join Date
    Sep 2010
    Posts
    57

    secrets to getting off narcotics

    i'm now 7 wks postop; i probably haven't needed pain medicine since the 3rd or 4th wk; i knew i was habituated to some extent as preop i had been on percoset 10/325 (40 mgs oxycodone/day) for almost a year and a half; i went to my family doc who recommended i taper from 4 to 3 to 2 to 1 to 0 pills per day, decreasing at one week intervals; i'm now at 1 a day

    it's been intermittently hard to deal with the "jonesing" (?? or does that term just apply to heroin ??); i feel very nervous and have difficulty concentrating on anything like a book

    anyone out there go thru this and discover any magic ways to make this easier or do i just have to suffer it out?
    junosand
    59 yo recently retired otolaryngologist (ENT surgeon)
    schedule oct 2010 for T11 - sacrum fusion, all posterior approach with pedicle screws, steels rods, revision decompression left L3-4, right L4-5 & L5-S1, transforaminal lumbar interbody fusion L3-4 L4-5 L5-S1
    with titanium cages
    Dr Lenke, WashU/Barnes/Jewish St. Louis

  2. #2
    Join Date
    May 2008
    Location
    Central NJ
    Posts
    1,956

    Me me me!!!

    I felt exactly like you do. When I was down to 2 pills per day, it was very hard for me to switch to 1, so every time I'd try to stretch out the in-between period by 15 or 30 minutes. It took me an extra week to completely wean off this way, but it worked. That last 15 or 30 minute period though, I couldn't WAIT to take my pill. During that time I couldn't concentrate, had chills, every bone and muscle in my body hurt and I'd rip anyone's head off who looked at me sideways.

    My whole family (and me) lived through the process, but I certainly felt like a drug addict.

    Is it possible for you to get smaller doseage pills for the time when you're down to 1 per day? Don't they also come in 5/325?
    __________________________________________
    Debbe - 50 yrs old

    Milwalkee Brace 1976 - 79
    Told by Dr. my curve would never progress

    Surgery 10/15/08 in NYC by Dr. Michael Neuwirth
    Pre-Surgury Thorasic: 66 degrees
    Pre-Surgery Lumbar: 66 degrees

    Post-Surgery Thorasic: 34 degrees
    Post-Surgery Lumbar: 22 degrees

  3. #3
    Join Date
    Jan 2006
    Location
    near Philadelphia
    Posts
    1,260
    When you're down to one pill a day, there's really nothing for it except to rip the band-aid off and stop entirely. I went through withdrawal twice -- once when I quit the short-acting Percocet (while I was still on 12-hour Oxycontin) and again a few months later when I quit the 12-hour Oxycontins. I felt much worse tapering and stopping the Percocet than I did the Oxycontin. When I finally stopped the Oxycontin, I felt weird, spacy and couldn't sleep for about 3 days, and then I felt MUCH better for having everything out of my system. Overall I would say it was not that big a deal for me -- I could still function although I wasn't much fun to be around, haha.

    Good luck to you as you taper off entirely.
    Chris
    A/P fusion on June 19, 2007 at age 52; T10-L5
    Pre-op thoracolumbar curve: 70 degrees
    Post-op curve: 12 degrees
    Dr. Boachie-adjei, HSS, New York

  4. #4
    Join Date
    Oct 2008
    Location
    Sunshine Coast, Queensland, Australia
    Posts
    3,263
    MY GP was incredibly helpful. She wrote me scripts for smaller and smaller doses. It took me about 6 weeks all up to get off all medication, from the time I began cutting back. Still, I had horrendous withdrawals. It was my low point in this whole journey. Depression, crying, aching all over, stomach cramps, you name it. Hanging out for that next pill felt like forever. I became quite negative which isn't my nature at all. But I kept on decreasing and eventually I stopped. Then, all the dependancy symptoms vanished. That's when I started to feel really good again, which was about 12 - 13 weeks.

    You can do this. It's miserable, but you can do it - just try to keep your eye on that light at the end of the tunnel. You get there eventually.
    Surgery March 3, 2009 at almost 58, now 63.
    Dr. Askin, Brisbane, Australia
    T4-Pelvis, Posterior only
    Osteotomies and Laminectomies
    Was 68 degrees, now 22 and pain free

  5. #5
    Join Date
    Oct 2008
    Location
    Orlando, FL
    Posts
    177
    after each of my three previous spinal surgeries, I got off pain killers very slowly. I found it helped to keep cutting the pills in half, and spreading the smaller doses throughout the day. (This also helped me because my side effects from the narcs were AWFUL, so instead of taking a whole dose all at once, I'd take half of what was prescribed, and then took the other half 2 hours later, or whatever my med-schedule was.) When I got down to one pill a day, I cut that in half, and had half in the morning and half at night. Once I regularly started "forgetting" to need my early dose or later dose, I'd just stop it. Then I was on half a pill for a few days/weeks, and then when I "forgot" that dose, I stopped all-together.

    This method really worked for me, like I said, I've done it THREE times lol...=) lets hope it works a fourth!
    Rebecca
    Age: 28
    Dx w/ scoli @ age 12 S curves T-40* L-42*
    wore night bending brace as teenager
    Curves changed to 50's plus or minus
    herniated disc L2-3, Discectomy October 2007
    fusion L2-3 November 2008
    Revision L2-3 Fusion, Removal of hardware August 2009
    Curves measuring 52 T&L September 2010
    Fused T4-L4, all posterior December 27th 2010
    gained almost two inches in height

    Before and After Exterior
    Before and After X-rays
    My blog: http://herscoliosisjourney.blogspot.com/

  6. #6
    Join Date
    May 2009
    Posts
    3,745
    hi Peachrush
    please be really careful not to cut any time release pills in half!

    best of luck with your next surgery...hope it is your last needed!

    jess

  7. #7
    Join Date
    Sep 2003
    Location
    NJ
    Posts
    1,294

    Getting of opiates

    Quote Originally Posted by junosand View Post
    i'm now 7 wks postop; i probably haven't needed pain medicine since the 3rd or 4th wk; i knew i was habituated to some extent as preop i had been on percoset 10/325 (40 mgs oxycodone/day) for almost a year and a half; i went to my family doc who recommended i taper from 4 to 3 to 2 to 1 to 0 pills per day, decreasing at one week intervals; i'm now at 1 a day

    it's been intermittently hard to deal with the "jonesing" (?? or does that term just apply to heroin ??); i feel very nervous and have difficulty concentrating on anything like a book

    anyone out there go thru this and discover any magic ways to make this easier or do i just have to suffer it out?
    I used a pain doc who was prepared for the withdrawal. He put me on Paxil, a TENS machine and I continued the gabapentin for 3 more months. Withdrawal is dangerous and should never be toughed out with non-medical supervision--especially when all the opiate receptors have been revved up for so long.
    I am a newly retired nurse-anesthetist.
    Original scoliosis surgery 1956 T-4 to L-2 ~100 degree thoracic (triple)curves at age 14. NO hardware-lost correction.
    Anterior/posterior revision T-4 to Sacrum in 2002, age 60, by Dr. Boachie-Adjei @Hospital for Special Surgery, NY = 50% correction

  8. #8
    Join Date
    Oct 2008
    Location
    Orlando, FL
    Posts
    177
    Quote Originally Posted by jrnyc View Post
    hi Peachrush
    please be really careful not to cut any time release pills in half!

    best of luck with your next surgery...hope it is your last needed!

    jess
    Jess,
    I guess I should have clarified! I was taking hydrocodone, and under my Dr's suggestion to cut them in half. You have to be careful with ANY medication you take, and always check with your dr's before changing the way you take it. I just had SUCH a bad reaction to any and all pain killers, for me, it was always better to take less than what they prescribed, or spread out the drug in smaller doses so it didn't hit me so hard all at once. Which in turn made it easier to get off it in the end, because it wasn't so shocking to my body to just stopping a whole pill at a time.
    But thanks for the warning, wouldn't want to mistakenly suggest someone take their medication the wrong way! =)
    Rebecca
    Age: 28
    Dx w/ scoli @ age 12 S curves T-40* L-42*
    wore night bending brace as teenager
    Curves changed to 50's plus or minus
    herniated disc L2-3, Discectomy October 2007
    fusion L2-3 November 2008
    Revision L2-3 Fusion, Removal of hardware August 2009
    Curves measuring 52 T&L September 2010
    Fused T4-L4, all posterior December 27th 2010
    gained almost two inches in height

    Before and After Exterior
    Before and After X-rays
    My blog: http://herscoliosisjourney.blogspot.com/

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •